Decorative image

Heart problems

Most heart problems that cause breathlessness are not related to cancer. They are caused by other medical conditions such as congestive heart failure.

Causes

Sometimes cancer or its treatment does cause heart problems that lead to breathlessness. This might be because:

  • the tumour is putting pressure on your heart
  • side effects from treatments such as chemotherapy or radiotherapy may affect your heart

Some types of cancer can grow very near the tissue that surrounds and protects your heart (the pericardium). This can interfere with how much blood the heart can pump out and may make you short of breath.

Treatment side effects

Chemotherapy

Some chemotherapy drugs such as doxorubicin can cause temporary damage to the muscles of the heart. This may change the rhythm of the heartbeat. In most people this will go back to normal after finishing treatment. But with high doses or repeated treatments there is a small risk of long term heart damage.

Targeted cancer drugs

A type of targeted drug called Herceptin (trastuzumab) may also cause temporary damage to the heart muscle.

Your doctor will let you know if any of the cancer drugs you are having might cause heart problems. You have regular tests during your treatment to check your how well your heart is working.

Radiotherapy

If you have radiotherapy to the left side of the chest, there is a chance that a small part of the heart might get treated. This happens less commonly now due to newer radiotherapy techniques.

The heart is sensitive to radiation. One side effect of radiotherapy to the heart is pericardial effusion. This is when fluid builds up around the heart. This can cause breathlessness. If this happens, you may need a procedure to drain the fluid.

Last reviewed: 
19 Nov 2019
  • Symptom management in advanced cancer (4th edition)
    R Twycross, A Wilcock and C Stark Toller
    Palliativedrugs.com Ltd, 2009

  • Cancer: Principles and Practice of Oncology (10th edition)
    VT DeVita , TS Lawrence, SA Rosenberg
    Lippincott, Williams and Wilkins, 2015

Information and help